Hail, Dane
- When
- June 8, 1:21 PM CST
- Where
- Dane County, 3.4 mi SSE of Utica
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.925, -89.094
A line of severe thunderstorms developed over southwest Wisconsin in the warm sector ahead of an approaching low pressure system. 5 inches in diameter, and a weak EFO tornado that spun up near Mukwonago in Waukesha County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A line of severe thunderstorms developed over southwest Wisconsin in the warm sector ahead of an approaching low pressure system. These storms produced damaging winds, large hail up to 1.5 inches in diameter, and a weak EFO tornado that spun up near Mukwonago in Waukesha County. A total of 5800 customers lost electrical power due to tree debris impacting power-lines across southeast Wisconsin. At least 3800 of these customers were in the city of Whitwater (Walworth Co.). Warm, moist air and MLCAPE values of 1000-1500 J/kg continued to fuel the storms as they moved across southern Wisconsin. Surface air temperatures were in the upper 70s with dewpoints in the middle to upper 60s.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 8, 2:48 AM CST, 10 hours 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
348 AM CDT MON JUN 8 2009
FORECAST FOCUS ON THUNDERSTORMS AND SEVERE/HEAVY RAIN POTENTIAL
TODAY...QUIETER WEATHER FOR THE REST OF THE WEEK.
LATEST WATER VAPOR IMAGERY INDICATED A SHORTWAVE TROUGH WITHIN
BROAD SOUTHWEST UPPER LEVEL FLOW CENTRAL NEBRASKA...EXTENDING INTO
CENTRAL KANSAS. A CLOSED UPPER LOW WAS FOUND OVER SOUTHWEST
CANADA. JET STREAK WAS NOTED OVER SOUTHEAST CANADA...WITH A RIGHT
ENTRANCE REGION OVER THE WESTERN GREAT LAKES REGION.
A 40 KNOT PLUS SOUTHWESTERLY LOW LEVEL JET WAS FOUND OVER THE
REGION AS WELL. AT THE SURFACE...LOW PRESSURE WAS LOCATED OVER
SOUTHWEST IOWA...WITH A WARM FRONT EXTENDING EAST TO NORTH CENTRAL
ILLINOIS. ALL OF THESE FEATURES WERE HELPING TO DRIVE CONVECTION
ACROSS THE REGION.
.TODAY...MAIN ISSUE IS DEALING WITH THUNDERSTORMS AND POSSIBLE
SEVERE WEATHER AND HEAVY RAINFALL. SOME QUESTION AS TO HOW LONG
CONVECTION WILL LAST ACROSS THE AREA THIS MORNING. AREA TO THE
WEST IN SOUTHERN MINNESOTA AND NORTHERN IOWA SHOULD MISS THE
AREA...AND AREAS TO THE SOUTHWEST MAY MOVE THROUGH THE AREA BY
MID MORNING AT THE LATEST.
STILL...FOCUSED WARM AIR ADVECTION AND FRONTOGENESIS AT 850MB MAY
CONTINUE TO GENERATE MORE CONVECTION DURING THE MORNING. RUC
FORECAST SOUNDINGS SHOWED ELEVATED CAPES OF UP TO 1000 J/KG...WITH
MODEST EFFECTIVE WIND SHEAR. WILL CARRY CATEGORICAL POPS FOR THE
MORNING HOURS.
MAIN HAZARD WITH THE MORNING CONVECTION WILL BE HEAVY RAINFALL.
ALREADY HAVE SEEN RAINFALL RATES OF UP TO AN INCH AN HOUR WITH
SOME OF THE STORMS...WITH TOTALS OF UP TO 1.50 TO 2.00 INCHES. ANY
MORE HEAVY RAINFALL WOULD LEAD TO SOME URBAN AND SMALL STREAM
FLOODING. DO NOT ANTICIPATE ANY FLASH FLOODING...AS FLASH FLOOD
GUIDANCE VALUES WERE GENERALLY IN THE 2.50 TO 3.00 INCHES PER HOUR
RANGE.
ALSO KEPT AREAS OF FOG MENTION IN THE FAR SOUTHEAST COUNTIES THIS
MORNING...WITH ONSHORE WINDS AND MILD AIR FLOWING OFF OF THE COLD
WATERS OF LAKE MICHIGAN.
FOLLOWED MORE CONSISTENT ECMWF AND GFS FOR MOVEMENT OF SURFACE LOW
TODAY VERSUS THE MORE ERRATIC NAM. SURFACE LOW SHOULD MOVE INTO
FAR SOUTHEAST WISCONSIN BY 00Z TUESDAY. THIS WOULD LIMIT THE
INTRUSION OF THE WARM SECTOR INTO THE AREA. IN ADDITION...UPPER
LEVEL SHORTWAVE TROUGH MOVES THROUGH THE AREA BY EARLY THIS
AFTERNOON...WITH LITTLE OTHER UPPER SUPPORT FOR UPWARD VERTICAL
MOTION.
GFS FORECAST SOUNDINGS SHOW MAINLY ELEVATED CAPES UNDER 1000 J/KG
THIS AFTERNOON...DIMINISHING TOWARD EVENING. PERHAPS KENOSHA
COUNTY MAY GET INTO THE SURFACE BASED INSTABILITY...WHICH WOULD BE
IN THE 1500 TO 2000 J/KG RANGE FOR A MIXED LAYER PARCEL. DEEP
LAYER SHEAR IN THE 40 KNOT AREA WOULD SUPPORT SEVERE
CONVECTION...IF WARM SECTOR CAN MAKE IT INTO THE AREA AND ENOUGH
UPWARD VERTICAL MOTION CAN MATERIALIZE.
FOR NOW...LEFT CHANCE POPS IN FOR THE AFTERNOON...AND WOULD EXPECT
MOST OF THE SEVERE POTENTIAL TO REMAIN IN NORTHERN ILLINOIS.
.TONIGHT THROUGH TUESDAY NIGHT...ANY LINGERING SHOWERS AND STORMS
SHOULD END EARLY IN THE EVENING ACROSS THE FAR EASTERN COUNTIES.
WEAK HIGH PRESSURE THEN MOVES INTO THE REGION FOR TUESDAY AND
TUESDAY NIGHT. THIS FEATURE SHOULD BRING QUIET WEATHER AND COOL
TEMPERATURES TO THE AREA.
.WEDNESDAY AND WEDNESDAY NIGHT...THE ECMWF AND GFS SHOW LOW
PRESSURE MOVING EAST ACROSS NORTH CENTRAL ILLINOIS WEDNESDAY INTO
WEDNESDAY EVENING. SEVERAL WEAK VORTICITY MAXIMA MOVE THROUGH THE
AREA DURING THIS TIME...SO KEPT THE LOW POPS IN THE FORECAST.
TEMPERATURES WILL CONTINUE TO BE ON THE COOL SIDE.
.THURSDAY THROUGH SUNDAY...HIGH PRESSURE MOVES SOUTHEAST THROUGH
THE REGION DURING MOST OF THIS PERIOD...WHICH SHOULD BRING A DRY
STRETCH OF WEATHER. TEMPERATURES SHOULD CONTINUE TO BE COOL INTO
THE WEEKEND...WITH NO MAJOR WARM AIR ADVECTION PATTERNS SEEN ON
THE ECMWF AND GFS MODELS.
&&
.AVIATION...TRICKY FORECAST IN THE EARLY GOING AS EARLIER IFR
STRATUS AND FOG IS LIFTING AS SHOWERS AND THUNDERSTORMS MOVE
THROUGH...BUT GOING BACK DOWN AFTER PCPN ENDS. WILL FOLLOW MORE
PESSIMISTIC MAV GUIDANCE AS GFS HAS VERIFIED BETTER WITH SURFACE
LOW MOVEMENT AND STRENGTH. WITH BAGGY GRADIENT AND EASTERLY FLOW
OFF COOL LAKE EXPECT IFR CONDITIONS TO SETTLE IN UNTIL PASSAGE OF
LOW AND WIND SHIFT TO THE NW AROUND/AFTER 18Z. WILL STILL BE
DEALING WITH MVFR CIGS/VSBYS UNTIL NEAR END OF FORECAST PERIOD.
&&
.MARINE...WILL HOLD ON TO CURRENT DENSE FOG ADVISORY FOR THE
SOUTHERN NEARSHORE WATER ZONES...THOUGH VISIBILITIES MAY IMPROVE
AT TIMES WITH SHOWERS AND STORMS. BRIEF INCREASE IN WAVES TO NEAR
SMALL CRAFT ADVISORY LEVELS EARLY THIS MORNING...THEN PRESSURE
GRADIENT RELAXES AS LOW CROSSES SRN LK MI BETWEEN 12Z AND 18Z WILL
ALLOW WAVES TO SUBSIDE. NW WINDS INCREASE BEHIND SFC LOW...BUT
REMAIN BELOW SMALL CRAFT ADVISORY LEVELS...AS DO WAVES ON WESTERN
SHORE OF LAKE. HIGH PRESSURE BRINGS CALMER CONDITIONS FOR TUESDAY
AND TUESDAY NIGHT.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...DENSE FOG ADVISORY UNTIL 11 AM CDT THIS MORNING FOR
LMZ644>646.
&&
SHORT/LONG TERM...08/WOOD
AVIATION/MARINE...09/REMHAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 204 PM CDT MON JUN 8 2009 WIZ046-047-051-052-056>060-062>072-091100- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 204 PM CDT MON JUN 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR FAR SOUTHEAST WISCONSIN UNTIL 7 PM. SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON MAY BECOME SEVERE AS LOW PRESSURE AND A COLD FRONT MOVE ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY NIGHT AND SUNDAY FOR WESTERN PORTIONS OF SOUTH CENTRAL WISCONSIN...WITH A SLIGHT CHANCE ELSEWHERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LMZ643>646-091100- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 204 PM CDT MON JUN 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR FAR SOUTHEAST WISCONSIN INCLUDING THE NEARSHORE WATERS UNTIL 7 PM. SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON MAY BECOME SEVERE AS LOW PRESSURE AND A COLD FRONT MOVE ACROSS THE AREA. DENSE FOG WILL REDUCE VISIBILITIES TO 1/4 MILE OR LESS IN THE NEARSHORE WATERS WITH IMPROVEMENT BY LATE AFTERNOON OR EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY NIGHT AND SUNDAY. GEHRING WWW.WEATHER.GOV/MKX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
828 AM CDT MON JUN 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN PLYMOUTH 43.75N 87.97W
06/08/2009 M2.03 INCH SHEBOYGAN WI CO-OP OBSERVER
RAINFALL ENDING AT 730AM CDT
&&
FRANKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
901 AM CDT MON JUN 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN ARLINGTON 43.34N 89.38W
06/08/2009 M2.10 INCH COLUMBIA WI CO-OP OBSERVER
RAINFALL ENDING AT 8AM CDT
0800 AM HEAVY RAIN 5 W KNOWLES 43.57N 88.60W
06/08/2009 M2.86 INCH DODGE WI MESONET
RAINFALL ENDING AT 8AM CDT FROM HORICON RAWS SITE...2.86
INCHES SINCE MIDNIGHT...2.97 INCHES FOR 24 HR TOTAL
0830 AM HEAVY RAIN 3 SW JUNEAU 43.38N 88.75W
06/08/2009 M2.09 INCH DODGE WI CO-OP OBSERVER
RAINFALL ENDING AT 830AM CDT
&&
FRANKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
935 AM CDT MON JUN 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN GIBBSVILLE 43.65N 87.83W
06/08/2009 M2.55 INCH SHEBOYGAN WI CO-OP OBSERVER
RAINFALL ENDING AT 9AM CDT...GIBBSVILLE WWTP
&&
FRANKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1202 PM CDT MON JUN 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HEAVY RAIN RIO 43.45N 89.24W
06/08/2009 M3.00 INCH COLUMBIA WI PUBLIC
RAINFALL SINCE 10PM CDT LAST NIGHT.
&&
FRANKSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 143 PM CDT MON JUN 8 2009 WIZ063-068-069-081915- DANE-GREEN-ROCK- 143 PM CDT MON JUN 8 2009 ...STRONG THUNDERSTORM MOVING INTO NORTHERN GREEN COUNTY AND SOUTHERN DANE COUNTY... AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES SOUTHWEST OF OREGON...MOVING EAST AT 25 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... BELLEVILLE BY 150 PM CDT... BROOKLYN BY 210 PM CDT... EVANSVILLE BY 215 PM CDT... GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN... AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MRC
The Milwaukee radar (KMKX), 45 km away, was scanning. The volume nearest the first event began at 19:21 UTC.
6 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.
A swath of thunderstorm wind damage raked northeast Rock County. Many large trees were uprooted or damaged. The swath was about 4 miles wide. This event continued into northwest Walworth County and then southeast Jefferson County.
A swath of thundersrtorm wind damaged affected northwest Walworth County. The swath was about 4 miles wide. At least 200 trees were uprooted in the Whitewater area, and two vehicles ($estimated $10K in damage) were damaged by tree debris. The tree debris also knocked out a couple feeder power-lines that resulted in 3800 customers losing electrical power. This swath started in northeast Rock County and ended in southeast Jefferson County.
This event is a continuation of a swath of thunderstorm wind damage that affected northeast Rock County and northwest Walworth County. Many large trees were damaged or uprooted in southeast Jefferson County. The swath was about 4 miles wide.
A swath of thunderstorm wind damage was reported in northeast Walworth County. The swath was about 2 miles wide. Many large trees were uprooted or damaged. TA roof on a home in East Troy was damaged by tree debris.
A weak, minimal EFO tornado spun up along a line of severe thunderstorms that progressed across southern Wisconsin. The responsible supercell actually developed a mesocyclone when it crossed the Jefferson-Waukesha County line west of the village of Eagle. The tornado started at the west end of Lower Phantom Lake and tracked just north of east through the city of Mukwanago and dissipated near the intersection of the Mukwanago River and the Fox River east of the city. Damage was limited to uprooted trees and broken large limbs. The winds were estimated at 56 to 61 knots (65-70 mph). The average path width was about 30 yards. The compass bearing was about 80 degrees. Start and ending location was 42.86003/-88.36303 and 42.86666/-88.30144. DI#27(TH), DOD2.
Several large trees were blown down by thunderstorm winds in Waterford.
Several large trees were blown down in the downtown area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyThe tornado archive for Wisconsin, 2009Warnings in Wisconsin, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176694, 176718, 176695, 183425, 176713, 179448, 177279, 176726, 179449, 176727.